All hail, well met, EndlessNight and David!
Pleased to meet you, Endlessnight. : )
(Don’t worry I haven't lost it; I just came home from a 27hr shift taking bloods; and I'm rather bug-eyed and waiting for the coffee to wear off so I can fall asleep
I'm not a psychiatrist but I have a strong interest in medications, since I've been on so many, and also because... well... I am an information junkie.
I did a bit of detective work and found out that Fluzak is the name for fluoxetine (Prozak) in Oman. Is that where you live, Endlessnight or are you in Saudi Arabia?
Truxal is chlorpenthixene, one of the typical anti-psychotics, but at a lower dose it has anti-depressant (AD) properties so it is sometimes used as an adjunct to an AD. So that may have been the reasoning. It is also known to be sedating. Of course there’s always those of us who aren’t like the rest and get different side-effects! As far as I can gather you’re not taking this anymore?
Amitryptiline is one of the oldest anti-depressants but it's evergreen, it's a triple re-uptake inhibitor and as such, is still extensively used. (A bit like old lithium remains the gold standard for bipolar, despite all the newer meds.) I was on 225mg ami while I was breast-feeding as it's the safest AD known not to harm the baby (that was a major dose and even at that dose it didn't help much. I had a dreadful post-natal depression and was adamant that J. was going to have 6 months of exclusive breastfeeding, come hell or high water. I took a lot of flack from my ex and the pdoc for that!) But I digress. 225mg was fattening and gave me desert-mouth.
(A good tip for the dry mouth was one I got from a pdoc: obviously drink more water, but add a very small amount of lemon juice to the water, it stimulates the salivary glands and helps alleviate the dry mouth more than plain water.)
I did clinical trials/research work in an academic pharmacy department for 7 years and learnt that pharmacists know more about drugs and potential interactions when you take a cocktail, than doctors. So I get that kind of information from the pharmacist. There are med interaction checkers online too, which can be useful for getting questions you can ask your pdoc. Just don’t get too spun in on those, as they err on the side of caution. General prescribing guidelines are also the conservative side as the pharm companies protect themselves; experienced pdocs learn where they can safely push the envelope.
Ludiomil is a tetracyclic AD; I seem to gather than you're not on that anymore?
As David says, Lexotanil is habit-forming. It's bromazepam, a benzodiazepine, used for anxiety as David says, but also for insomnia. The problem with benzo's is that you develop tolerance and need stronger doses to get the same effect – which is the fast track to addiction. So best not to take that regularly, but only intermittently for those severe insomnia nights and never take more than prescribed. (I take midazolam, sparingly, usually the night after a particularly bad night, so I can get back on a more even keel.) As far as I can tell from your post, your pdoc gives you your own discretion and you don’t take this regularly anyway.
I totally agree with David with his caution about playing with the meds on your own. Rather get with the pdoc and ask him about doses you can adjust according to what is happening, so he remains happy. As you can imagine, if you don’t take it the way he said, it’s hard for him to evaluate how it’s working. A pissed-off pdoc gets testy with us and is less inclined to be kind and to trust us. Sometimes pdocs won’t listen to us when we describe how we feel, or they don’t believe us(!) Sometimes you need to change to one you feel more comfortable with. That is, if you have the luxury. We don’t have enough pdocs in South Africa and none in the town where I live, so our choices are limited.
Urine leakage: I can't say if any of the drugs might be causing this, you'd have to ask your pdoc. If you want to try and google this for more info, the medical term is 'incontinence'. But if I remember right you're about the same age as me (are you? I'm 48) and I get this when I cough or sneeze (in which case it's called 'stress incontinence'.) Yes, it's embarrassing
and therefore not talked about much (and I can't say I raise the topic with anyone irl either!) It can happen as we get older. They don't say "growing old is not for sissies" for nothing...!
It can be counter-acted with Kegel exercises (google that) and in severe cases with medication. This cause is one of the possibilities.
Sorry that got so long - psych meds are a subject dear to my heart and perhaps someone else can use this info. I read up a lot when I’m put on a new one, so that I’m forewarned. These substances are powerful, especially when you start mixing. The pdoc does know about interactions, he’s not just mixing at random. And each has his own preferences.
Edit: Sorry, I see you are still taking Truxal. And yes, side-effects drive you crazy. It's a risk versus benefit scenario.
Edited by Luna-, 21 March 2010 - 11:31 AM.
Don't tell me the moon is shining; show me the glint of light on broken glass. - Anton Chekhov